Causes of Low Blood Sugar

General & Insulin Pump Related

Low blood sugar in diabetes can be related to a number of factors. For the person on an insulin pump, there are even more variables to consider. Below are two lists. One for general causes of hypoglyemia in diabetes, the other for insulin pump related causes. Pumpers are advised to review both lists.

It's important to find the reasons for hypoglycemia to try to prevent future episodes. However, it needs to be stated that sometimes the occasional low blood sugar seems to defy logic and explanation, no matter how hard you, the endocrinologist or diabetes educator seek a solution. Severe hypoglycemia, or even mild but chronic episodes of unexplained low blood sugar levels require in-depth investigation as another medical disorder may be involved.

Causes of Hypoglycemia in Diabetes

  • Too much meal insulin or too little carbohydrate eaten (or too much diabetes medication)
  • Insulin-to-carb ratio is inaccurate or the carb counting is inaccurate.
  • Guessing doses needed instead of calculating insulin doses needed.
  • Physical activity: unexpected or not accounted for with changes to medications or food. Could be activity from the previous day.
  • Missed meal or snack (for those not on insulin pump therapy. Appropriate programming on pump therapy should safely allow people to miss meals and avoid snacks)
  • Wrong timing of insulin / medication: Carbohydrate food eaten too long after the meal insulin (or medication)
  • A low glycemic index meal; the carb gets in much later than the insulin (pumpers can ask their MDs about trying dual wave or combination boluses for these meals. Part of the insulin now, part slowly injected over a longer time frame.)Accidental injection in muscle
  • Giving insulin too soon after last dose: It is common for people to "stack" correction doses trying to get their blood sugars down faster and then suffering a low later.
  • Wrong dose: Accidental repeated dose or over-dose of insulin or medication. (Pumpers can avoid this by checking their bolus history and also review their 'insulin on board' or 'bolus on board' features. Depending on your pump, you may have to program in your blood sugar in the wizard as if you were going to give a bolus, but indicate 0 g carb to check the remaining insulin on board.)
  • Stress (usually causes hyperglycemia, occasionally low in some people)
  • Weight loss
  • Renal disease: reduces the clearance of insulin from the blood.
  • Gastroparesis (slow emptying gut) or dumping syndrome (too quick to empty)
  • Diarrhea and vomiting from illness or antibiotic (can also cause high blood sugar or hyperglycemia)
  • Menstrual cycle (some women experience low sugars when ovulating, others when actually menstruating and others not at all, perhaps the reverse.)
  • Pregnancy (particularly in the first trimester and the end of the third trimester)
  • Alchohol
  • Adrenal insufficiency: uncommon disorder more likely seen in type 1 than type 2, in which body makes too little of the hormone cortisol.
  • Heat or rubbing at site of injection
  • Diabetes is changing and meds or doses need to change. (For example, someone newly diagnosed with type 1 diabetes who experiences the "honeymoon" soon after diagnosis)

Insulin Pump Related Hypoglycemia

  • Left-over NPH, N, Glargine or Levemir from just starting pump (we've actually found some people still appear to have reservoirs of these insulins for up to 2-4 days after starting the pump.)
  • New infusion site (virgin site in particular. Eg. your first time with set in your arm.) Generally a good idea to avoid a set change before bed to avoid potential hypo or hyperglyemica. Best to check sugars a few hours after set change.
  • Exercising the area with the infusion set (eg. site in arm and pumping iron).
  • Basal, bolus or correction insulin needs changing.
  • Stacking correction doses. Yes I know it was mentioned above but pumpers are more likely to stack.
  • Stacking food boluses with a slightly less than perfect insulin-to-carb ratio (if you suddenly eat a much larger amount of carb then any tiny error is multiplied out).
  • Effect of previous dual wave or combination bolus in the day
  • Effect of previous increased temporary basal in the day
  • Temporary increased basal is running, but you've forgotten about it.
  • Priming of tubing while hooked up to pump or hooking up prior to stopping the prime.
  • Accidental changes to basal rate (I've seen it!). Review your basal rates periodically and have them written on calendar or somewhere in case the pump settings are lost due to malfunction, battery out too long etc.
  • Infusion set in muscle (I've seen it in a calf. Ouch.)
  • Although extremely unlikely, the pump could mis-deliver in the case of a cracked case exposed to water. This happened a few times in the past. Frequently check your protective outer case for damage.
  • Pump Features to Help Prevent Hypoglycemia

    Consider discussing the following features with your physician or health educator to determine if they're appropriate to use to help prevent lows: temporary decreased basal, dual or combination bolus, square or extended bolus, pump alarm clock settings to remind you to test (eg. 0300 hr), pump alarms to remind you to test 2 hr after any bolus, insulin-on-board (or bolus-on-board or active insulin) and continuous blood glucose monitoring (although often gives delayed readings viewing the trend can often let you know if you are dropping quickly and at risk for a low, depending on your current glucose reading.

    Treatment of Low Blood Sugar

    The fastest treatment of low blood sugar is a glucose product. There are various types, so read the label and be sure to take enough. A standard treatment of hypoglycemia is 15 g glucose. However, talk with your doctor or educator to see if this needs to be individualized for you.

    Some people who are sensitive to insulin (eg. someone with a correction factor of 1 unit to drop 4 mmol or an insulin to carb ratio of 1 ) might need more. A one unit mistake could drop you a lot. Likewise, the reverse could be true. It's true that juice can also increase blood sugars, however because it is fructose based it is often about half the speed in fixing the low blood level than pure glucose tablets. Faster, in this case, is better.

    Symptoms of Hypoglycemia

    Typical early warning symptoms of hypoglycemia include shaking or trembling, sweating, sudden hunger, palpitations, anxiety while slightly later symptoms might include difficulty concentrating, weakness or tiredness, vision changes, dizziness, or headaches.

    Symptoms can vary from individual to individual and even within the same person. Sometimes symptoms are vague and described as nothing more then "feeling different" or "feeling not quite right". It's important when on diabetes medication, especially insulin, to check blood sugar with any of these symptoms to verify if having a low blood sugar.

    Hypoglycemia Unawareness

    Symptoms of low blood sugar are warning signs and necessary to have if your readings drop below 4 mmol/L or 70 mg/dL. All too often people don't treat lows if they don't have symptoms. They don't think it is a concern because they've "felt" other lows and treated those. Unfortunately, not treating lows can make it more likely to develop hypoglycemia unawareness - meaning not being able to sense the lows.

    It is the low blood sugar levels themselves which can be dangerous, with or without symptoms. They dull reflex time (eg. if driving) and can predispose you to falls (yes, even you young ones who haven't hit the age of 30 yet). Don't be fooled by thinking "no symptoms so no problem". This is much like me saying that my car's fuel gauge is sitting on the red empty side and the fuel warning light is on but hey, the car has no symptoms. it is driving fine so I'll ignore it.

    If you do have hypoglycemia unawareness and are on insulin, there are processes that can help to retrain the body to sense low blood sugars sooner. Talk with doctor and medical team about this. They will likely begin by setting higher blood glucose targets for you. In the mean time, treat all low blood sugar levels quickly and with a glucose product.

    Discuss frequency of hypoglycemia with your doctor and diabetes team. Sometimes, a mild low once a twice a week that is easily recognized, has an understandable (and hopefully preventable) cause and is quickly self-treated is not viewed as a concern. However, this decision and any relating to your safety must be made between you and your physician. You should meet with your doctor as soon as possible if you have a low blood sugar that required the help of someone else to treat.

    Return to top of Low Blood Sugar Return to Home: Insulin Pumps